Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A version of Gordon's theorem for multi-dimensional Schrödinger operators

Author: David Damanik
Journal: Trans. Amer. Math. Soc. 356 (2004), 495-507
MSC (2000): Primary 81Q10, 47B39
Published electronically: September 22, 2003
MathSciNet review: 2022708
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider discrete Schrödinger operators $H = \Delta + V$ in $\ell^2(\mathbb{Z} ^d)$with $d \ge 1$, and study the eigenvalue problem for these operators. It is shown that the point spectrum is empty if the potential $V$ is sufficiently well approximated by periodic potentials. This criterion is applied to quasiperiodic $V$ and to so-called Fibonacci-type superlattices.

References [Enhancements On Off] (What's this?)

  • 1. J. Avron and B. Simon, Singular continuous spectrum for a class of almost periodic Jacobi matrices, Bull. Amer. Math. Soc. 6 (1982), 81-85 MR 83a:47036
  • 2. J. Bourgain and M. Goldstein, On nonperturbative localization with quasi-periodic potential, Ann. of Math. 152 (2000), 835-879 MR 2002h:39028
  • 3. J. Bourgain, M. Goldstein, and W. Schlag, Anderson localization for Schrödinger operators on $\mathbb{Z} ^2$ with quasi-periodic potential, Acta Math. 188 (2002), 41-86
  • 4. J. Bourgain and S. Jitomirskaya, Anderson localization for the band model, in Geometric aspects of functional analysis, Lecture Notes in Mathematics 1745, Springer, Berlin (2000), 67-79 MR 2002d:81053
  • 5. R. Carmona and J. Lacroix, Spectral Theory of Random Schrödinger Operators, Birkhäuser, Boston (1990) MR 92k:47143
  • 6. H. L. Cycon, R. Froese, W. Kirsch and B. Simon, Schrödinger Operators, with Application to Quantum Mechanics and Global Geometry, Springer, Berlin (1987) MR 88g:35003
  • 7. D. Damanik, Singular continuous spectrum for a class of substitution Hamiltonians, Lett. Math. Phys. 46 (1998), 303-311 MR 99m:81053
  • 8. D. Damanik, Gordon-type arguments in the spectral theory of one-dimensional quasicrystals, in Directions in Mathematical Quasicrystals, M. Baake, R. V. Moody, eds., CRM Monograph Series 13, AMS, Providence, RI (2000), 277-305 MR 2002c:81048
  • 9. D. Damanik, Absence of eigenvalues for a class of Schrödinger operators on the strip, Forum Math. 14 (2002), 797-806 MR 2003h:81049
  • 10. E. B. Davies and B. Simon, Scattering theory for systems with different spatial asymptotics on the left and right, Commun. Math. Phys. 63 (1978), 277-301 MR 80c:81110
  • 11. F. Delyon and D. Petritis, Absence of localization in a class of Schrödinger operators with quasiperiodic potential, Commun. Math. Phys. 103 (1986), 441-444 MR 87e:81030
  • 12. A. Gordon, On the point spectrum of the one-dimensional Schrödinger operator, Uspekhi Math. Nauk 31 (1976), no. 4, 257-258 (Russian) MR 56:16450
  • 13. A. Gordon, A sufficient condition for continuity of the spectrum of a discrete Schrödinger operator, Funct. Anal. Appl. 20 (1986), 313-315 MR 88d:39011
  • 14. S. Jitomirskaya, Metal-insulator transition for the almost Mathieu operator, Ann. of Math. 150 (1999), 1159-1175 MR 2000k:81084
  • 15. M. Kaminaga, Absence of point spectrum for a class of discrete Schrödinger operators with quasiperiodic potential, Forum Math. 8 (1996), 63-69 MR 97e:39014
  • 16. A. Ya. Khinchin, Continued Fractions, Dover Publications, Mineola, NY (1997) MR 98c:11008
  • 17. A. Klein, J. Lacroix, and A. Speis, Localization for the Anderson model on a strip with singular potentials, J. Funct. Anal. 94 (1990), 135-155 MR 92c:82060
  • 18. S. Kotani, Ljapunov indices determine absolutely continuous spectra of stationary random one-dimensional Schrödinger operators, in: Stochastic Analysis (Katata/Kyoto, 1982), Ed. K. Itô, North Holland, Amsterdam (1984), pp. 225-247 MR 86h:60117
  • 19. S. Kotani, Jacobi matrices with random potentials taking finitely many values, Rev. Math. Phys. 1 (1989), 129-133 MR 91b:81023
  • 20. S. Kotani and B. Simon, Stochastic Schrödinger operators and Jacobi matrices on the strip, Commun. Math. Phys. 119 (1988), 403-429 MR 90e:82010
  • 21. M. Queffélec, Substitution Dynamical Systems - Spectral Analysis, Lecture Notes in Mathematics, Vol. 1284, Springer, Berlin, Heidelberg, New York (1987) MR 89g:54094

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 81Q10, 47B39

Retrieve articles in all journals with MSC (2000): 81Q10, 47B39

Additional Information

David Damanik
Affiliation: Department of Mathematics 253–37, California Institute of Technology, Pasadena, California 91125

Keywords: Schr\"odinger operators, absence of eigenvalues, quasiperiodic potentials
Received by editor(s): October 9, 2001
Published electronically: September 22, 2003
Additional Notes: This research was partially supported by NSF grant DMS–0010101
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society